Alabama, 2006

Damaging Wind in Alabama, March 9, 2006

March 9, 2006 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 9, 3:14 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 9, 3:14 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CST THU MAR 9 2006

.DISCUSSION...

DAMAGING WINDS ARE LIKELY ACROSS CENTRAL ALABAMA LATE THIS
AFTERNOON AND EVENING.

MODELS ARE GENERALLY IN GOOD AGREEMENT DURING THE SHORT TERM.
USED A BLEND OF THEM AND DID NOT STRAY MUCH AT ALL FROM THEM.

AT 3 PM CST...A SQUALL LINE OF SHOWERS AND THUNDERSTORMS
WAS JUST ENTERING NORTHWEST AND WEST CENTRAL ALABAMA.
WINDY CONDITIONS WERE OCCURRING ACROSS ALABAMA WITH SOUTH
WINDS 15 TO 30 MPH WITH GUSTS UP TO 50 MPH NORTHWEST OF
INTERSTATE 59. SULLIGENT IN LAMAR COUNTY REPORTED TREES DOWN
ABOUT 230 PM CST FROM NON-THUNDERSTORM WINDS AHEAD OF THE
SQUALL LINE. UNDER MOSTLY CLOUDY SKIES...TEMPERATURES WERE
IN THE 70S ACROSS CENTRAL ALABAMA. A SEVERE THUNDERSTORM
WATCH WAS IN EFFECT FOR WEST ALABAMA.

THIS AFTERNOON AND TONIGHT...THE SQUALL LINE WILL MOVE
EAST AND AFFECT ALL OF THE FORECAST AREA. IT SHOULD REACH
TUSCALOOSA BETWEEN 430 PM AND 530 PM CST...BIRMINGHAM AROUND
6 PM CST... ANNISTON AND SELMA BETWEEN 7 AND 8 PM CST...
MONTGOMERY BY 10 PM CST...THEN STALL SOUTH OF INTERSTATE 85
AFTER MIDNIGHT.

DAMAGING WINDS WILL OCCUR ALONG AND EVEN AHEAD OF THE
SQUALL LINE. GUSTS ON THE SQUALL LINE MAY EXCEED 70 MPH...
ESPECIALLY WEST OF AN ONEONTA TO DEMOPOLIS LINE BEFORE 6 PM CST.
GUSTS AHEAD OF THE SQUALL LINE MAY EXCEED 60 MPH THIS EVENING.
FOR NOW...WILL KEEP WIND ADVISORY UNTIL MIDNIGHT CST.

THE TORNADO THREAT IS VERY LOW AS LOW LEVEL MOISTURE IS NOT
VERY DEEP AS DEWPOINTS ARE ONLY IN THE MID TO UPPER 50S.
ALSO...INSTABILITY IS LIMITED...SO NOT EXPECTING MUCH...IF
ANY LIGHTNING. HAIL IS POSSIBLE WITH THE LINE. THE LINE SHOULD
WEAKEN AS IT MOVES INTO A COOLER AIRMASS ACROSS EAST ALABAMA
AFTER 8 PM CST.

THE LINE WILL STALL SOUTH OF INTERSTATE 85 LATE TONIGHT
AND PERHAPS BRING SOME LOCALLY HEAVY RAINFALL TO PIKE AND
BARBOUR COUNTIES. HOWEVER...THE SEVERE POTENTIAL IN THESE
LOCATIONS SHOULD DIMINISH CONSIDERABLY.

PATCHY FOG MAY DEVELOP ACROSS WEST ALABAMA AS SKIES CLEAR
LATE TONIGHT. LOWS WILL BE IN THE 50S.

ON FRIDAY...SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE
NEAR THE OLD SQUALL LINE BOUNDARY ACROSS LOCATIONS SOUTH OF
INTERSTATE 85...AT LEAST DURING THE MORNING HOURS. THE 18Z NAM
RUN SHOWED SHOWERS AND THUNDERSTORMS COMING BACK NORTHWARD TO
AT LEAST MONTGOMERY. FOR NOW...WILL KEEP MOST PLACES DRY.
EXPECT A WARM DAY WITH HIGHS IN THE MID TO UPPER 70S.

FRIDAY NIGHT INTO SATURDAY...DEEPER MOISTURE AND UNSTABLE
AIR WILL RETURN TO ALL AREAS AS DEWPOINTS RISE INTO THE
LOWER 60S THANKS TO INCREASING SOUTH WINDS. SCATTERED SHOWERS
AND THUNDERSTORMS ARE POSSIBLE...ESPECIALLY DURING THE HEAT OF
THE DAY ON SATURDAY. SOME OF THESE STORMS COULD BE STRONG WITH
GUSTY WINDS AND SMALL HAIL.

SUNDAY...HIGH PRESSURE BUILDING IN AND SLIGHTLY DRIER AIR IS
FORECAST TO MOVE IN. AGAIN...EXPECT A WARM DAY UNDER PARTLY
SUNNY SKIES. HIGHS COULD APPROACH 80 IN SOME LOCATIONS.

ON MONDAY...SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WITH THE
APPROACH OF A COLD FRONT. MODELS ARE IN GOOD AGREEMENT IN
BRINGING A COLD FRONT THROUGH DURING THE AFTERNOON AND
EVENING HOURS. THOUGH WINDS AND DYNAMICS ARE WEAKER WITH THIS
FRONT THAN THE CURRENT SYSTEM AFFECTING THE AREA...FORECAST
INSTABILITY IS HIGHER. WILL DEFINITELY HAVE TO WATCH
THIS SYSTEM.

TUESDAY AND BEYOND...DRY AND COOLER WEATHER CAN BE EXPECTED WITH
HIGH PRESSURE IN CONTROL. TEMPERATURES SHOULD BE AT OR SLIGHTLY
BELOW NORMAL WITH HIGHS IN THE 60S AND LOWS AROUND 40.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     51  75  55  77 / 100  10  20  50
ANNISTON    54  76  58  77 / 100  10  20  50
BIRMINGHAM  54  76  61  77 /  80  10  20  50
TUSCALOOSA  50  79  60  79 /  50  10  20  50
CALERA      55  77  60  79 /  90  10  20  40
AUBURN      58  74  59  81 /  90  40  20  30
MONTGOMERY  57  77  59  80 / 100  30  20  30
TROY        61  76  60  81 /  90  60  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY IN EFFECT ALL LOCATIONS UNTIL MIDNIGHT.

&&

MBS/91
Hazardous weather outlook, Mar 9, 4:25 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CST THU MAR 9 2006

ALZ011>015-017>050-102225-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
425 PM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

...DAMAGING WINDS ARE LIKELY ACROSS CENTRAL ALABAMA THROUGH
MIDNIGHT CST...

...LOCATIONS NORTHWEST OF A DEMOPOLIS TO CENTRE LINE WILL HAVE THE
HIGHEST THREAT FOR DESTRUCTIVE WINDS...POSSIBLY UP TO 80 MPH...

A SQUALL LINE WILL CONTINUE TO MOVE THROUGH ALABAMA INTO THE
EVENING HOURS.  THE LINE WILL REACH A BIRMINGHAM TO DEMOPOLIS LINE
BY 6 PM CST...HEFLIN TO SELMA LINE BY 8 PM CST...AND THEN SLOW DOWN
AND STALL JUST SOUTH OF INTERSTATE 85 BY MIDNIGHT CST.

DAMAGING WINDS OVER 60 MPH ARE LIKELY WITH THE SQUALL LINE.
LOCATIONS NORTHWEST OF A DEMOPOLIS TO CENTRE LINE MAY EXPERIENCE
WINDS UP TO 80 MPH WITH THE LINE BEFORE 8 PM CST.

EVEN AHEAD OF THE SQUALL LINE...WINDS WILL CONTINUE TO BE STRONG
THIS AFTERNOON AND EVENING.  SUSTAINED WINDS 20 TO 30 MPH ARE LIKELY
WITH GUSTS UP TO 45 MPH.  THESE WINDS SHOULD SUBSIDE BETWEEN 8 PM AND
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS MAY DEVELOP IN A WARM UNSTABLE AIRMASS.

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND MONDAY NIGHT
AS A STRONG COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN ACTIVATED
FOR LATE THIS AFTERNOON INTO THE EVENING HOURS.  ACTIVATION WILL
LIKELY NOT BE NEEDED AFTER MIDNIGHT CST TONIGHT.  ACTIVATION MAY
ALSO BE NECESSARY MONDAY NIGHT AS ANOTHER ROUND OF SEVERE
THUNDERSTORMS IS POSSIBLE.

MBS/91

In the hours before

Local storm report, Mar 9, 3:58 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             VERNON                  33.76N 88.11W
03/09/2006  M0.25 INCH       LAMAR              AL   EMERGENCY MNGR

            PEA SIZE HAIL IN VERNON.

0342 PM     TSTM WND GST     VERNON                  33.76N 88.11W
03/09/2006  M60 MPH          LAMAR              AL   EMERGENCY MNGR

            60 MPH WIND GUST IN VERNON.

0345 PM     TSTM WND DMG     SULLIGENT               33.89N 88.13W
03/09/2006                   LAMAR              AL   EMERGENCY MNGR

            ROOFS ROLLING DOWN THE ROAD ON HWY 278 AT HWY 17.

&&

JSS
Local storm report, Mar 9, 4:17 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             HAMILTON                34.14N 87.98W
03/09/2006  M0.25 INCH       MARION             AL   BROADCAST MEDIA

            PEA SIZE HAIL AND ZERO VISIBILITY IN SOUTH HAMILTON.

0405 PM     TSTM WND DMG     VERNON                  33.76N 88.11W
03/09/2006                   LAMAR              AL   EMERGENCY MNGR

            ROOF BLOWN OFF ELEMENTARY SCHOOL IN VERNON.

&&

JSS
Local storm report, Mar 9, 4:24 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     2 NW FAYETTE            33.71N 87.86W
03/09/2006                   FAYETTE            AL   EMERGENCY MNGR

            TREES DOWN ON SHADY GROVE ROAD OFF AL 107.

0415 PM     TSTM WND DMG     GUIN                    33.97N 87.91W
03/09/2006                   MARION             AL   EMERGENCY MNGR

            MOBILE HOME DAMAGE ON STATE HWY 44 IN GUIN.

&&

JSS
Local storm report, Mar 9, 4:26 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     2 NW FAYETTE            33.71N 87.86W
03/09/2006                   FAYETTE            AL   EMERGENCY MNGR

            TREES DOWN IN THE SHADY GROVE COMMUNITY OFF AL 107.

&&

JSS
Local storm report, Mar 9, 4:51 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     3 NW FAYETTE            33.72N 87.87W
03/09/2006                   FAYETTE            AL   EMERGENCY MNGR

            BARN DESTROYED

0438 PM     TSTM WND DMG     BAZEMORE                33.89N 87.70W
03/09/2006                   FAYETTE            AL   EMERGENCY MNGR

            TREES DOWN

&&

JSS
Local storm report, Mar 9, 5:13 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     HALEYVILLE              34.24N 87.62W
03/09/2006                   WINSTON            AL   EMERGENCY MNGR

            PARTIAL ROOF DAMAGE TO POST OFFICE

0436 PM     TSTM WND DMG     SAMANTHA                33.41N 87.58W
03/09/2006                   TUSCALOOSA         AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN ACROSS NORTHERN END
            OF TUSCALOOSA COUNTY

0436 PM     TSTM WND DMG     DOUBLE SPRINGS          34.15N 87.40W
03/09/2006                   WINSTON            AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN ACROSS COUNTY

&&

MWR

The radar

The Birmingham radar (KBMX), 92 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hale

When
March 9, 5:21 PM CST
Where
Hale County, Greensboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.700, -87.583

A few trees and power lines were blown down near Greensboro, and in other scattered locations across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497796.